Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 70, NWS Nashville, TN

June 15, 2016Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2016, 2:14 PM CDT for Houston County, Stewart County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 2:14 PM CDT (19:14 UTC)
Expired
Jun 15, 2016, 3:00 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Houston County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 61 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:45 PM CDTTSTM WND DMGDover, TNA FEW TREES DOWN IN DOVER
Jun 15, 2:45 PM CDTTSTM WND GST 65Dover, TNALSO STARTING TO GET REPORTS OF POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS54 KOHX 151914
SVROHX
TNC083-161-152000-
/O.NEW.KOHX.SV.W.0070.160615T1914Z-160615T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 300 PM CDT

* AT 212 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  MURRAY...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  DOVER...BIG ROCK...HOUSTON COUNTY AIRPORT...INDIAN MOUND AND LAND
  BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIND DAMAGE
ACROSS CALLOWAY COUNTY IN KENTUCKY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3658 8763
      3640 8773 3629 8792 3637 8800 3645 8806
      3647 8805 3649 8806 3652 8804 3656 8803
      3668 8807
TIME...MOT...LOC 1912Z 309DEG 39KT 3666 8813 

HAIL...0.75IN
WIND...70MPH
 
$$

AL
2 follow-up statements
024 
WWUS54 KOHX 151933
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT WED JUN 15 2016

TNC083-161-152000-
/O.CON.KOHX.SV.W.0070.000000T0000Z-160615T2000Z/
STEWART TN-HOUSTON TN-
233 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR STEWART AND NORTHWESTERN HOUSTON COUNTIES...

AT 232 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOVER...MOVING
SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
DOVER...BIG ROCK...HOUSTON COUNTY AIRPORT...INDIAN MOUND AND LAND
BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM HAS PRODUCED WIND DAMAGE
UPSTREAM ALREADY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3664 8764 3658 8763 3640 8773 3629 8792
      3637 8800 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3666 8785
      3663 8785
TIME...MOT...LOC 1932Z 303DEG 38KT 3654 8791 

HAIL...0.75IN
WIND...70MPH
 
$$

AL
797 
WWUS54 KOHX 151950
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT WED JUN 15 2016

TNC083-151958-
/O.CAN.KOHX.SV.W.0070.000000T0000Z-160615T2000Z/
HOUSTON TN-
250 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. HOWEVER...SEVERE STORMS REMAIN CLOSE BY SO PLEASE
STAY ABREAST OF THE SITUATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL TENNESSEE.

LAT...LON 3664 8764 3658 8763 3640 8773 3636 8786
      3641 8794 3652 8804 3656 8803 3661 8803
      3667 8794 3666 8785 3663 8785
TIME...MOT...LOC 1948Z 299DEG 39KT 3655 8771 

$$

TNC161-152000-
/O.CON.KOHX.SV.W.0070.000000T0000Z-160615T2000Z/
STEWART TN-
250 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR STEWART COUNTY...

AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG ROCK...OR
8 MILES NORTHEAST OF DOVER...MOVING SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
DOVER...BIG ROCK...INDIAN MOUND AND LAND BETWEEN THE LAKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WINDS OF
AROUND 65 MPH IN DOVER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3664 8764 3658 8763 3640 8773 3636 8786
      3641 8794 3652 8804 3656 8803 3661 8803
      3667 8794 3666 8785 3663 8785
TIME...MOT...LOC 1948Z 299DEG 39KT 3655 8771 

HAIL...<.75IN
WIND...70MPH
 
$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:49 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 15, 12:49 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1249 PM CDT WED JUN 15 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The decision was made just a short while ago to issue a Severe
Thunderstorm Watch for most of Middle TN. A line has developed
over the last hour NW of the TN River and will push SEWD over the
next several hours. While there is a tight gradient of CAPE
(strongest in the NW), cloud cover from this morning has slowed
the increase of instability. As clouds thin over the next hour,
expect CAPE to grow to 3000 J/KG. However, shear is still lagging.
20 kts of deep layer shear will reduce widespread severe storms,
even with this current watch. That said, damaging straight line
winds will be possible as we move through the afternoon with just
the instability parameters alone. Please remain weather aware as
we move through the afternoon hours.

&&

.AVIATION...
18Z TAF DISCUSSION.

A line of showers and thunderstorms has developed NW of KCKV. This
line will push SEWD over the next several hours and likely affect
all 3 of our mid-state terminals through 00Z this evening. Gusty
winds and reduced vis are the mostly likely effects from this line
for a couple of hours at each terminal. Have tried to time this
line out with TEMPOs for KCKV/KBNA and will AMD later for KCSV as
the line closes in on I-65.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/AVIATION......Unger
Hazardous weather outlook, Jun 15, 12:55 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 PM CDT WED JUN 15 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-161800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1255 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL PROVIDE AN OPPORTUNITY
FOR DAMAGING STRAIGHT LINE WINDS THIS AFTERNOON FOR MOST OF MIDDLE
TENNESSEE. THE LINE WILL BREAK ACROSS THE TENNESSEE RIVER AROUND
130 PM AND MOVE SWIFTLY THROUGH THE MID-STATE, LIKELY EXITING BY
7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. A
FEW STORMS COULD BE STRONG OR POSSIBLY SEVERE WITH DAMAGING WIND
GUSTS BEING THE MAIN THREAT.

HEAT INDEX VALUES WILL AGAIN RISE INTO THE UPPER 90S TO LOW 100S
ACROSS MUCH OF MIDDLE TENNESSEE ON THURSDAY. PROLONGED OUTDOOR
EXPOSURE COULD RESULT IN HEAT EXHAUSTION OR HEAT STROKE IF
PRECAUTIONS ARE NOT TAKEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND MAY BECOME
NECESSARY AGAIN THURSDAY NIGHT.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart44 min
Jun 15, 2:58 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart47 min
Jun 15, 3:24 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson36 min
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson31 min
Jun 15, 3:37 PM CDTSpecial Weather StatementOHXHumphreys38 min
Jun 15, 3:52 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson38 min
Jun 15, 4:01 PM CDTSpecial Weather StatementOHXMaury, Williamson44 min
Jun 15, 4:03 PM CDTSpecial Weather StatementOHXHickman, Lewis, Perry42 min
Jun 15, 4:24 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson36 min
Jun 15, 4:26 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale49 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson28 min
Jun 15, 4:37 PM CDTSpecial Weather StatementOHXLawrence, Wayne38 min
Jun 15, 4:39 PM CDTSpecial Weather StatementOHXMarshall, Maury51 min
Jun 15, 4:45 PM CDTSpecial Weather StatementOHXHickman, Lewis, Perry45 min
Jun 15, 4:53 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren, Wilson37 min
Jun 15, 4:56 PM CDTSpecial Weather StatementOHXClay, DeKalb, Jackson, Putnam, Smith49 min
Jun 15, 5:01 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith, Warren, White29 min
Jun 15, 5:18 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall27 min
Jun 15, 5:23 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne37 min
Jun 15, 5:27 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Rutherford, Warren48 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, Warren, White31 min
Jun 15, 5:30 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Marshall, Wayne45 min
Jun 15, 5:36 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam39 min
Jun 15, 5:36 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall24 min
Jun 15, 5:39 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall21 min
Jun 15, 5:54 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Van Buren, Warren51 min
Jun 15, 6:00 PM CDTSpecial Weather StatementOHXCumberland, White30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.